Tornado, Johnson
- When
- May 4, 6:43 PM CST
- Where
- Johnson County, 5 mi S of Cook
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 40 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.450, -96.167
Brief touchdown in open country.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:50 PM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 250 PM CDT FRI MAY 4 2001 MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT THROUGH THE WEEKEND. ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER ALONG THE KS/OK BORDER SE OF DDC. MAIN SURFACE LOW WAS OVER TX N OF MAF. CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80. THE CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA. INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT 850 MB AND MOISTURE LIFTING OVER THE FNT. HAVE COORDINATED WITH HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD WATCH. LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND 60 FAR SERN ZONES. PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK IN THE AFTERNOON. ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE ATMOSPHERE ABOVE 700 MB AFTER 18Z. EXPECT A SQUALL LINE TO DVLP TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY NIGHT. WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES. MODELS ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY AROUND 18Z SUNDAY. WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW BECOMES NW ALOFT. FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A MILLER
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT FRI MAY 4 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID EVENING. A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH. ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY ALOFT WILL INCREASE. THIS INSTABILITY...IN COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT. AT THIS TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER THIS EVENING. THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT. GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 2 W DAWSON NE TORNADO
05/04/01 RICHARDSON REPORTED BY STORM
SPOTTER. BRIEF
TOUCHDOWN REPORTED.IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050201- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 645 PM CDT FRI MAY 4 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID EVENING. A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST IOWA COULD BECOME SEVERE INTO MID EVENING. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN RISK. HOWEVER A FEW TORNADOES AREA ALSO POSSIBLE. OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH. ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY ALOFT WILL INCREASE. THIS INSTABILITY...IN COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT. AT THIS TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER MID EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...kWHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT. GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 9 S AUBURN NE TORNADO
05/04/01 NEMAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 tornado. Local standard time, as filed.
Brief touchdown in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyThe tornado archive for Nebraska, 2001Warnings in Nebraska, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245579.